Please use this identifier to cite or link to this item: http://dx.doi.org/10.14279/depositonce-7059
Main Title: Stable marriage and roommates problems with restricted edges: complexity and approximability
Author(s): Cseh, Ágnes
Manlove, David F.
Type: Article
Language Code: en
Abstract: In the Stable Marriage and Roommates problems, a set of agents is given, each of them having a strictly ordered preference list over some or all of the other agents. A matching is a set of disjoint pairs of mutually acceptable agents. If any two agents mutually prefer each other to their partner, then they block the matching, otherwise, the matching is said to be stable. We investigate the complexity of finding a solution satisfying additional constraints on restricted pairs of agents. Restricted pairs can be either forced or forbidden. A stable solution must contain all of the forced pairs, while it must contain none of the forbidden pairs. Dias et al. (2003) gave a polynomial-time algorithm to decide whether such a solution exists in the presence of restricted edges. If the answer is no, one might look for a solution close to optimal. Since optimality in this context means that the matching is stable and satisfies all constraints on restricted pairs, there are two ways of relaxing the constraints by permitting a solution to: (1) be blocked by as few as possible pairs, or (2) violate as few as possible constraints n restricted pairs. Our main theorems prove that for the (bipartite) Stable Marriage problem, case (1) leads to NP-hardness and inapproximability results, whilst case (2) can be solved in polynomial time. For non-bipartite Stable Roommates instances, case (2) yields an NP-hard but (under some cardinality assumptions) 2-approximable problem. In the case of NP-hard problems, we also discuss polynomially solvable special cases, arising from restrictions on the lengths of the preference lists, or upper bounds on the numbers of restricted pairs.
URI: https://depositonce.tu-berlin.de//handle/11303/7898
http://dx.doi.org/10.14279/depositonce-7059
Issue Date: 16-Apr-2016
Date Available: 1-Jun-2018
DDC Class: 510 Mathematik
Subject(s): stable matching
restricted edge
approximation algorithm
License: https://creativecommons.org/licenses/by/4.0/
Journal Title: Discrete Optimization
Publisher: Elsevier
Publisher Place: New York, NY
Volume: 20
Publisher DOI: 10.1016/j.disopt.2016.03.002
Page Start: 62
Page End: 89
ISSN: 1572-5286
Appears in Collections:FG Kombinatorische Optimierung und Graphenalgorithmen » Publications

Files in This Item:
File Description SizeFormat 
1-s2.0-S1572528616300147-main.pdf923.75 kBAdobe PDFThumbnail
View/Open


This item is licensed under a Creative Commons License Creative Commons